Iowa, 2007

Hail and Lightning Strike in Iowa, February 23, 2007

February 23, 2007 · NWS DMX · 2 events in 2 counties and zones

Very strong Theta-e advection took place over Iowa during the day on the 23rd as a storm system developed over the front range of Colorado and Wyoming. Low level winds increased to over 50 kts during the day, drawing in considerable moisture north across the colder air at the surface.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

Very strong Theta-e advection took place over Iowa during the day on the 23rd as a storm system developed over the front range of Colorado and Wyoming. Low level winds increased to over 50 kts during the day, drawing in considerable moisture north across the colder air at the surface. I was located north of a surface warm front. Elevated thunderstorms developed during the day and pushed northeast across the state. Instability parameters were limited, however 500 J/kg of shear was available in the most unstable layer, with 100 J/kg of that in the -10 to -30 C layer. The effective zero to 3 km shear was around 25 kts. Most of the thunderstorms produced one quarter to one half inch diameter hail and a considerable amount of sleet. There was enough to cover the ground in many places. One of the storms became severe in Webster County and produced three quarter inch diameter hail. As the thunderstorms moved through the Cedar Falls area, lightning struck a house there causing a small dormer fire.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Feb 23, 3:46 AM CST, 11 hours 44 minutes earlier.

Area forecast discussion, Feb 23, 3:46 AM CST, 11 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
346 AM CST FRI FEB 23 2007

.DISCUSSION...

MAJOR STORM SYSTEM TAKING SHAPE THIS MRNG WITH MOST OF THE MAJOR
MDLS COMING CLOSER TOGETHER WITH SOLNS. FOR THE MOST PART, WENT
ALONG WITH MASS FIELDS OF OF THE GFS AND JUST TOOK INTO ACCOUNT
THE OTR SOLNS. ALL SIGNS POINT A MAJOR EVENT EVEN WITH THE
POTENTIAL PROB. SLOWED DOWN THE CHNG OVR TO SNOW A LTL FROM THE
GFS BASED ON GEM/ECMWF SOLNS. NOT THAT IT WILL MAKE A LOT OF DIF
IN THE SCHEME OF THINGS. POTENTIAL DRY SLOT WILL BE OF CONCERN,
EXPECIALLY IF GEM VERIFIES COMPLETELY. TIMING IS CONSISTENT AND
WENT AHD AND ISSUED THE PREVIOUS WATCH AREA AS A WINTER STORM
WARNING AND PUT OUT A WATCH FOR SAT NGT AND SUN FOR SWRN INTO
CNTRL IA. WITH THE NRN WATCH, PROB WILL BE MULTIFOLD WITH FZRN AND
PL DURING THE INITIAL STAGES, THEN +SN LATER. EXPECT A DEFENT BAND
OF .25+ ICE ACCUMS ALNG THE SRN EDGE WITH MXD ZR/PL/SN TO THE N.
EVENTUAL AMTS OVER A FOOT OVR NERN PART OF THE CWA. RN/SN CHNG OVR
WILL LIKELY BE QUICK IN THE NEW WATCH AREA LATE SAT AFTN INTO THE
EVE WITH HEAVIEST SNOW LKLY IN THE DEF ZONE SAT NGT INTO VERY ERY
SUN. INTRODUCED THUNDER IN THE SRN THIRD OF THE CWA LATER FRI NGT
THRU SAT. DECENT TQS MOVING INTO THE REGION WITH SOURCE OF -6
SHOWALTER INDICES TO THE W AND SUB-ZERO TO THE S. PLENTY OF ISENT
ASCENT WITH HUGE BULLSEYE OF THETA-E ADVN MOVG INTO THE STATE ON
60 KT LLJ. SYS WILL BE SLOW TO MOVE OUT WITH H5 LOW MAKING A QUICK
FUJIWARA LOOP ARND HIGHER LVL LOW SUN. MAIN PCPN WILL BE OVR BY
MIDDAY SUN, BUT LIGHTER SNWS WL CONT. NO SIG CHNGS TO FCST BYND
SUN NGT TIMEFRAME AS IT LOOKS ON TRACK.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SATURDAY EVENING THROUGH SUNDAY MORNING
FOR ADAIR-AUDUBON-BOONE-CARROLL-CASS-CRAWFORD-DALLAS-GREENE-
GUTHRIE-JASPER-POLK-POWESHIEK-STORY.

WINTER STORM WARNING FROM 6 PM THIS EVENING TO 6 PM CST SUNDAY
FOR BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN-
GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-MARSHALL-PALO
ALTO-POCAHONTAS-SAC-TAMA-WEBSTER-WINNEBAGO-WORTH-WRIGHT.

&&
Hazardous weather outlook, Feb 23, 9:22 AM CST, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
922 AM CST FRI FEB 23 2007

IAZ004>007-015>017-023>028-033>039-049-050-241515-
EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO-
POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN-
WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-MARSHALL-TAMA-
922 AM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NORTHERN PORTION OF
CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

A MIXTURE OF FREEZING RAIN...SLEET...AND SNOW WILL DEVELOP
TONIGHT. AN ICE ACCRETION OF BETWEEN A QUARTER TO ONE HALF INCH IS
POSSIBLE. SNOW ACCUMULATIONS ARE EXPECTED TO BE MINOR TONIGHT.

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA THROUGH SUNDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A MIXTURE OF FREEZING RAIN...SLEET...AND SNOW WILL CHANGE TO ALL
SNOW DURING THE AFTERNOON SATURDAY WITH A ONE TO TWO TENTH INCH
ACCRETION OF ICE POSSIBLE. SNOW WILL CONTINUE SATURDAY NIGHT INTO
SUNDAY WITH AN ACCUMULATION OF 7 TO 13 INCHES EXPECTED.
ADDITIONALLY...STRONG NORTHEAST WINDS WILL DEVELOP CAUSING BLOWING
AND DRIFTING SNOW SATURDAY NIGHT AND SUNDAY AND MAY POSE A
SIGNIFICANT HAZARD IF ICE IS STILL ON POWER LINES AND TREES.

A WINTER STORM WARNING IS IN EFFECT FOR THE AREA THROUGH SUNDAY.
PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 2 PM. SPOTTER ACTIVATION IS NOT EXPECTED BUT WITH
THE FORECAST OF SIGNIFICANT ICING AND SNOW...REPORTS OF SNOW OR
ICE ACCUMULATION WILL BE APPRECIATED.

IAZ044>048-057>062-070-071-241515-
CRAWFORD-CARROLL-GREENE-BOONE-STORY-AUDUBON-GUTHRIE-DALLAS-POLK-
JASPER-POWESHIEK-CASS-ADAIR-
922 AM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A PORTION OF CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE BY LATE TONIGHT SOUTHWEST
OF A DENNISON TO DES MOINES LINE. SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS WILL BE POSSIBLE SOUTHWEST OF A DENNISON TO
DES MOINES LINE THROUGH MID AFTERNOON. SEVERE THUNDERSTORMS ARE
NOT EXPECTED.  HEAVY RAINFALL IS POSSIBLE WITH AMOUNTS EXCEEDING
AN INCH. SOME RIVERS MAY REACH OR EXCEED FLOOD STAGE BY EARLY NEXT
WEEK.

IN ADDITION...RAIN WILL CHANGE TO SNOW BY LATE SATURDAY AFTERNOON
OR EVENING WITH HEAVY SNOWFALL POSSIBLE SATURDAY NIGHT INTO
SUNDAY. AN ACCUMULATION OF 5 TO 8 INCHES IS LIKELY BY MIDDAY
SUNDAY. STRONG NORTHEAST TO NORTH WIND WILL DEVELOP CAUSING SOME
BLOWING AND DRIFTING OF SNOW SATURDAY NIGHT AND SUNDAY.

A WINTER STORM WATCH IS IN EFFECT FOR THE AREA THROUGH SUNDAY. PLEASE
REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT
WEATHER.GOV/DESMOINES.

.SPOTTER INFORMATION STATEMENT...

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 2 PM. SPOTTER ACTIVATION IS NOT EXPECTED BUT WITH
THE FORECAST OF SIGNIFICANT SNOW ACCUMULATION...REPORTS OF SNOW
OR ICE ACCUMULATION WILL BE APPRECIATED.

IAZ072>075-081>086-092>097-241515-
MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-
WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE-DAVIS-
922 AM CST FRI FEB 23 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE SOUTHERN PORTION OF
CENTRAL IOWA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE BY LATER TONIGHT. SEVERE
WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SCATTERED THUNDERSTORMS ARE EXPECTED ON SATURDAY. SEVERE WEATHER
IS NOT EXPECTED. HEAVY RAINFALL IS POSSIBLE WITH AMOUNTS EXCEEDING
AN INCH. SOME RIVERS MAY REACH OR EXCEED FLOOD STAGE BY EARLY NEXT
WEEK.

SNOW WILL DEVELOP SATURDAY NIGHT AND CONTINUE INTO SUNDAY WITH THE
POTENTIAL FOR LIGHT TO MODERATE SNOWFALL ACCUMULATIONS. STRONG
NORTHEAST TO NORTH WINDS WILL DEVELOP CAUSING MINOR BLOWING AND
DRIFTING OF SNOW SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 2 PM. SPOTTER ACTIVATION IS NOT EXPECTED BUT REPORTS
OF SNOW OR ICE ACCUMULATION WILL BE APPRECIATED.

FAB

The radar

The Des Moines radar (KDMX), 107 km away, was scanning. The volume nearest the first event began at 21:30 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning. Local standard time, as filed.

Hail, Webster

When
February 23, 3:30 PM CST
Where
Webster County, 5 mi NNW of (Fod)ft Dodge Muni A
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.617, -94.218

Lightning, Black Hawk

When
February 23, 7:15 PM CST
Where
Black Hawk County, Cedar Falls
Property damage
$5,000
Reported by
Newspaper
Coordinates
42.520, -92.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 8961, 10651.